Recently, I used an OTC retinol product, RoC 1%, to improve the look of my skin (blotchy). Applied 3x over 1 wk on face. Skin became shiny, like it was scarring/very dry, & very sensitive. Applied under eyes, which became puffy. Almost 2 weeks w/o using product, but under eyes still puffy & now w/fine lines, which I never had. Anything applied under my eyes causes burning. Background: early 30s, no wrinkles, blonde/blue eyes, athletic, use Cetaphil cleanser, face reddens easily-possibly rosacea.
How Do I Fix the Puffiness & Fine Lines Caused by Using Retinol 1% Under the Eyes?
Doctor Answers (5)
Irritation from creams can cause lines
Sometimes patients can develop a contact dermatitis from creams they apply to the skin. This is an allergy or a direct irritation due to the product. Initially the skin can become red, itchy, and puffy. After you remove the offending agent, the skin should improve on its own. Some skin areas, such as under the eyes, are extremely sensitive and at particular risk. Sometimes topical anti-inflammatory medications suchs as cortisones may be necessary. You can try an over the counter 1% hydrocortisone ointment for a few days to help improve the irritation as well. You can also try over the counter white petrolatum ointment to keep the area moist. If it s not improving, you may want to see your Dermatologist for an opinion.
Skin reaction to retinol
It sounds like you had either an irritant or allergic contact dermatitis to the retinol. perhaps you need to moisturize more when you use it. You may benefit from topical steroids. Talk to your dermatologist about this.
Web reference: http://www.aglowdermatology.com
Antihistamines may be needed to reduce puffiness after chemical peels or retinol
Antihistamines may be needed to reduce puffiness after chemical peels or retinol. Sometimes topical steroids or emollients may also be required to help heal eyelid swelling.
You might also like...
Puffiness and lines
One of the big confusion I see from patients is that they try to fix blotchy spots with Retinol.
Retinol is used for improving on the Collagen, and thus increase skin elasticity.
Hydroquinone, or Kojic acid are two of the products used for treating blotchiness.
Lower lid puffiness
It is difficult to discuss what the problem is and what the solution(s) are without seeing a photo. Perhaps the puffiness you are describing is fat, which is not related to the outside skin or the topical treatment you have received. You should consult an oculoplastic surgeon.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.